Case: Part Two

Mr. Lee called an ambulance two days later on a Friday night that brought him back to the Emergency because of sudden onset of left sided weakness and facial paralysis. His BP=150/90 and he has a dense left hemiplegia (paralysis). Mr. Lee is markedly uncomfortable when his hip is examined, but the hip exam was otherwise regarded as normal, as was the rest of the physical exam. CT scan of the head shows a large right middle cerebral artery occlusive stroke involving frontal, temporal, and parietal areas. He is in atrial fibrillation, which has not been diagnosed in the past. He is known to have hypertension, coronary artery disease, congestive heart failure, non-insulin dependent diabetes mellitus, gastroesophageal reflux, and benign prostatic hypertrophy.

The ambulance personnelís notes indicate he had been prescribed:

  1. Hydrochlorthiazide 25mg o.d.(water pill)
  2. Digoxin 0.25mg o.d.(for heart)
  3. Enalapril 5mg o.d.(for heart and BP)
  4. Metoprolol 25mg bid (for heart and BP)
  5. Cimetidine 300mg bid (for GI)
  6. Ditropan 5mg bid (for incontinence)
  7. Glyburide 5mg bid (for diabetes)
  8. Nitroglycerin 0.3 mg sublingual as needed (for angina)

Lab investigations on admission to Emergency reveals:

  1. WBC=12.1 (4-11.0)
  2. Hgb=105 (115-160)
  3. MCV=99 (82-98)
  4. Plt=120,000 (125,000-350,000)
  5. Na=130 (135-145)
  6. K=4.9 (3.5-5.0)
  7. BUN=12.1 (1.8-8.2)
  8. Creatinine=125 (40-95)
  9. Blood glucose=10.2 (3.9-11.0)
  10. A urine dip is negative for glucose, WBC, ketones

In summary, lab investigations show some metabolic disturbances, mild anemia, and a mildly elevated white blood cell count.

He is agitated and incoherent, so the ER physician cannot interview him despite Mr. Leeís previous fluency in English, Cantonese, and Mandarin. The ER physician also has difficulties with the physical exam due to a lack of cooperation. An intravenous line and an indwelling Foley urinary catheter are inserted. Along with the previously listed medications, Haloperidol 1-2mg IV/IM/PO q2h prn, Benztropine 0.5-1 mg IM/PO prn, and Morphine 2-5mg q4h SC/PO prn are ordered. A Heparin infusion is started and an echocardiogram is ordered.

Mr. Lee is admitted to the general medical unit where you see him as attending staff on Monday, 3 days later. Over the weekend, he displayed nocturnal agitation beginning after supper including shouting out in his sleep, expressing fears that he is being harmed, striking out at nurses during care, picking his fingers in the air, and pulling out his IV twice and his Foley once. He yells out in his native language at times. He is now restrained in bed using a Posey-type of restraint.

Mr. Lee's ability to cooperate with swallowing his medications is variable. He had received an average of Haloperidol 4- 5mg per day in prnís spread throughout the day, which has not seemed to help. He received a dose of Benztropine with the onset of a tremor. He had also received several doses of Morphine prn.

A full MMSE could not be performed due to his distractibility, restlessness, and mild bilateral upper limb tremor, but he is noted to be disoriented to place (thinks heís in China) and time (thinks it is 1948), and he is unable to recall 3 objects in one minute.

His blood pressure is now 160/100, PR=110, Temp=38, and he is mildly flushed and perspiring.